■ site map
BLOG: March 2007
Sedatives - long term health effectShould you be concerned about prolonged use of sedatives? If you ask your health practitioner, you are likely to be answered with the usual phrase that "little is known about long-term side-effects of tranquilizers". But that you shouldn't be concerned, since they are backed by "good science", studies, etc.
The problem is, that doesn't quite fit the data. Results of a recent 5-year investigation into the use of sedatives on dementia patients in UK nursing homes (BBC) are just another stark reminder: anything that can positively affect neural function, has also the potential of damaging it.
According to professor Clive Ballard, long-term administration of neuroleptic drugs (central nervous system depressants, or tranquilizers) in this population group
doubled the risk of early death.
No doubt, the elderly are generally more vulnerable than general population. But it is not exactly a news that these drugs can be dangerous. Back in 1988, pressured by the public and medical professionals, the UK government forced strict guidelines in regard to the use of (then) Ativan (benzodiazepine class tranquilizer manufactured by Wyeth, USA). The reason was that the prolonged use tended to create dependency and, allegedly, cause damage to the nervous system.
Host of possible symptoms includes depression, epileptic spells, hallucinations, loss of vision, loss of memory, insomnia and muscular dysfunction.
The British government released figures that in the 1990-1996 period benzodiazepine drugs caused 1,810 deaths; that compares to 1,623 deaths caused by cocaine, heroine and methadone combined.
Benzodiazepines - that include lorazepam (Ativan), Valium, Xanax, temazepam (Restoril) and a dozen of others - are used by 30 million Americans, to treat chronic anxiety. More than 4 millions are addicted (Benzo Blues: Overcoming Anxiety Without Tranquilizers, Dr. Edward H. Drummond).
Newer SSRI (selective serotonin reuptake inhibitor) antidepressants - most notable example being Prozac - also have a long list of psychiatric and non-psychiatric symptoms, including possible death due to systemic complications involving lungs, kidneys or liver. This class of antidepressants is also known as possibly causing suicidal thoughts and behavior in younger (up to ~25 years of age) patients.
Taking tranquilizers during pregnancy can cause brain damage, physical deformities and even death of a baby (Sunday Express).
In all, if you are having anxiety problem, think twice before reaching out for a convenient tranquilizer pill. It could become a very unhealthy habit. Cognitive-behavioral therapy seems to be much safer solution. Another proven option, used quite extensively in Europe, is "ecotherapy" - just do some regular physical activity outdoors; chances are, mother nature will take care that your anxiety/depression symptoms subside.